Wyoming, 2008

Wildfire in Wyoming, July 30 to 31, 2008

July 30 to 31, 2008 · NWS RIW · 1 event in 1 county or zone

A powerline running through a utility corridor initiated the LeHardy Wildfire three miles north of Fishing Bridge in Yellowstone National Park. The fire began at 1430MDT on Wednesday, July 30 and gusty southwest wind pushed the fire east across the road and the Yellowstone River quickly torching over 500 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A powerline running through a utility corridor initiated the LeHardy Wildfire three miles north of Fishing Bridge in Yellowstone National Park. The fire began at 1430MDT on Wednesday, July 30 and gusty southwest wind pushed the fire east across the road and the Yellowstone River quickly torching over 500 acres. The fire began very near the Grand Loop Road prompting closure of the road through July between Fishing Bridge and Canyon. Other than the road closure, visitor services were not impacted as the fire headed northeast into a mature lodgepole and spruce forest in an undeveloped area. Active fire behavior continued into August (see August 2008 Storm Data for more information).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 30, 9:48 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 30, 9:48 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1048 AM MDT WED JUL 30 2008

.UPDATE...

MAIN UPDATE THIS MORNING IS TO EXPAND RED FLAG WARNINGS TO COVER
THE ABSAROKA...OWL CREEK AND WIND RIVER MOUNTAINS FROM 12 NOON
TODAY THROUGH 8 PM THIS EVENING AND TO COVER THE WIND RIVER
BASIN...THE ENTIRE BIGHORN BASIN AND THE CODY FOOTHILLS FROM 3 PM
THIS AFTERNOON THROUGH 8 PM THIS EVENING. RIGHT EXIT REGION OF A
70+ KT H25 JET WILL MOVE ACROSS NORTHERN AND CENTRAL WY THIS
AFTERNOON AND EARLY THIS EVENING. STRONGER WINDS ALOFT AND DEEP
BOUNDARY LAYER MIXING WILL PRODUCE WEST WINDS BETWEEN 20 TO 30 MPH
THIS AFTERNOON WITH GUSTS UP TO 40 MPH. THESE WINDS COMBINED WITH
RELATIVE HUMIDITIES BELOW 15 PERCENT AND CRITICAL TO NEAR CRITICAL
FUELS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS.

ALSO UPDATED TO REMOVE SHOWERS AND THUNDERSTORMS FROM ALL OF
CENTRAL AND WESTERN WY THIS AFTERNOON AND EVENING...EXCEPT FOR FAR
SOUTHERN LINCOLN COUNTY AND WESTERN SWEETWATER COUNTY. AREA OF
INCREASING MID LEVEL MOISTURE WILL MOVE FROM IDAHO ACROSS WY EARLY
THIS AFTERNOON...BUT INSTABILITY WILL BE MARGINAL WITH LIFTED
INDICES AROUND 0 C AND LOWER LEVELS OF THE ATMOSPHERE WILL REMAIN
VERY DRY. DRIER MORE STABLE AIRMASS WILL PUSH RAPIDLY ACROSS WY
AFTER 21Z...AND ISOLATED SHOWERS AND THUNDERSTORMS FORMING OVER
THE UINTAS COULD DRIFT INTO WESTERN SWEETWATER COUNTY AND FAR
SOUTHERN LINCOLN COUNTY WITH THUNDERSTORM FORMATION INHIBITED
ACROSS THE REST OF THE CWA.

&&

.PREV DISCUSSION... /ISSUED 247 AM MDT WED JUL 30 2008/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
A FEW LIGHT SHOWERS CONTINUE TO MOVE THROUGH THE NORTHWESTERN CORNER
OF YELLOWSTONE PARK THIS MORNING. ISOLATED SHOWERS AND THUNDERSTORMS
WILL BE FOUND ACROSS THE AREA TODAY...MAINLY DURING THE AFTERNOON
HOURS. WARM TEMPERATURES WILL CONTINUE ACROSS THE STATE TODAY...WITH
LOW TO MID 90S ANTICIPATED ACROSS THE EASTERN BASINS. CLEARING SKIES
TODAY WILL ALSO ALLOW HUMIDITIES TO BECOME VERY LOW...SIMILAR TO
TUESDAY/S VALUES. A JET STREAK WILL MOVE THROUGH NORTHERN WYOMING
THIS AFTERNOON. THIS WILL HELP TO BRING GUSTY WINDS ACROSS PORTIONS
OF THE CWA. THESE WINDS WILL BE THE MAIN FORECAST CONCERN FOR
TODAY...ESPECIALLY CONCERNING THEIR IMPACTS ON THE FIRE WEATHER
COMMUNITY. HAVE EXPANDED THE RED FLAG WARNING TO INCLUDE THE
NORTHERN BIG HORN BASIN...ALONG WITH THE WIND RIVER BASIN TODAY.
WINDS ACROSS THE ABSAROKA MOUNTAINS WILL BE THE FIRST TO RESPOND
TO THE JET STREAK...WITH STRONG NORTH TO NORTHWEST WINDS
DEVELOPING FURTHER EAST AND SOUTH DURING THE LATER AFTERNOON
HOURS. HUMIDITIES EXPECTED TO RECOVER AT ALL LOCATIONS DURING THE
EVENING HOURS TOMORROW NIGHT...WITH ADDED TIME ALLOWED IN THE WIND
RIVER BASIN DUE TO ITS SLOW RECOVERY THIS MORNING.

A RIDGE WILL CONTINUE TO BUILD OVER THE DESERT SOUTHWEST THURSDAY
MORNING AND AFTERNOON. THIS RIDGE WILL BRING MOSTLY DRY CONDITIONS
ACROSS MUCH OF THE CWA BEGINNING THURSDAY AFTERNOON. THE ONLY SHOWER
ACTIVITY ANTICIPATED WILL BE OVER THE SOUTHWESTERN CORNER OF
SWEETWATER COUNTY FOR THURSDAY AFTERNOON AND EVENING...WITH THE
REMAINDER OF THE AREA REMAINING DRY. CLEARING SKIES THURSDAY WILL
ALLOW WARM TEMPERATURES TO REMAIN OVER THE AREA. TEMPERATURES THEN
BEGIN TO INCREASE FURTHER AT THE END OF THE WEEK...WITH MID TO UPPER
90S ANTICIPATED BY FRIDAY AFTERNOON. CONDITIONS EXPECTED TO REMAIN
MOSTLY DRY UNDER THE RIDGE PATTERN. RIDGE AXIS WILL BEGIN TO SLIDE
EAST FRIDAY AFTERNOON AS A TROUGH BEGINS TO MOVE OFF THE PACIFIC
NORTHWEST COASTLINE. THE MOVEMENT OF THE RIDGE AXIS WILL ALLOW A
SOUTHWEST FLOW TO DEVELOP ACROSS THE WESTERN PORTION OF THE
AREA...WHICH COULD BRING ENOUGH MOISTURE OVER THE AREA TO CAUSE A
FEW ISOLATED SHOWERS OVER THE NORTHERN MOUNTAINS FRIDAY AFTERNOON
AND EVENING.

LONG TERM...SATURDAY THROUGH WEDNESDAY
GFS AND ECMWF ARE BACK TO THE MONSOONAL PATTERN AGAIN FOR EARLY NEXT
WEEK AFTER A BRIEF RETREAT TO A COMPLICATED NW FLOW LAST NIGHT.
POSITION OF THE UPPER HIGH...MIDDLE PART OF THE COUNTRY...SHOULD BE
FAVORABLE FOR GOOD PUSH OF MOISTURE FROM THE SOUTH EARLY NEXT
WEEK. GFS IS MUCH SLOWER TO SHOW THE MOISTURE SURGE AND REALLY
DOESNT SHOW ANY REAL SURGE UNTIL NEXT WEDNESDAY. I PREFER THE
ECMWF WHICH SHOWS A GRADUAL INCREASE IN MOISTURE BEGINNING LATE IN
THE WEEKEND AND ACCELERATING EARLY NEXT WEEK. SATURDAY SHOULD SEE
MINIMAL MOISTURE IN THE DEVELOPING S FLOW WITH A FEW STORMS
POSSIBLE ACROSS THE RED DESERT AND POSSIBLY THE FAR WEST MTNS AS A
TROUGH MOVES ACROSS THE NRN ROCKIES. JUST A LITTLE BIT MORE
MOISTURE SUNDAY FOR ISOLATED HIGH BASED STORMS...ESPECIALLY IN THE
SERN ZONES AND AREAS IN AND NEAR THE MTNS. THE ONE CAVEAT TO THIS
IS THE PROXIMITY OF THE JET OVER THE WEEKEND WITH A BIG PORTION OF
OUR AREA OCCASIONALLY IN THE RIGHT ENTRANCE REGION OF THESE JET
STREAKS. THIS DEVELOPMENT WILL DEFINITELY HAVE TO BE WATCHED WITH
ANY MOISTURE THAT DOES MOVE UP OVER THE WEEKEND.

THE MOISTURE THEN CONTINUES TO INCREASE MONDAY THROUGH WEDNESDAY
WITH THE ECMWF SHOWING A SIGNIFICANT SURGE TUESDAY NIGHT INTO
WEDNESDAY. THIS SURGE COULD EVEN BE THE RESULT OF A TROPICAL
SYSTEM THAT COMES FROM NEAR SRN BAJA OVER THE WEEKEND. LATER SHIFTS
WILL HAVE PLENTY OF TIME TO FINE TUNE THE DETAILS AND START
HITTING CERTAIN AREAS WITH HIGHER POPS BUT FOR NOW...HAVE HIT ALL
AREAS WITH ISOLD POPS FOR MON-WED. IF THE ECMWF CONTINUES THIS
TREND AND THE GFS JOINS IN...WE WILL NEED TO HIT SOME AREAS WITH
CHANCE POPS OVER THE NEXT FEW DAYS. TEMPERATURES WILL START OUT
QUITE WARM TO HOT BUT SHOULD MODERATE SOME AS THE MONSOONAL
MOISTURE INCREASES.

AVIATION...
A DRY WESTERLY FLOW IS EXPECTED TODAY...WITH ONLY VERY ISOLATED
SHOWERS AND POSSIBLY A THUNDERSTORM...MAINLY EAST OF THE DIVIDE.  A
JET STREAK ACROSS MONTANA WILL ALLOW FOR SOME BREEZY TO LOCALLY
WINDY CONDITIONS ACROSS THE AREA...THIS AFTERNOON AND EVENING.  VFR
IS EXPECTED...EXCEPT POSSIBLY NEAR ANY THUNDERSTORMS.  IN
ADDITION...SMOKE FROM THE GUNBARREL FIRE...40 MILES WEST OF
CODY...COULD AFFECT KCOD AT TIMES...ESPECIALLY THE SLANTWISE
VISIBILITY ON THE GLIDE SLOPE.  SMOKE FROM THE NEW FORK FIRE...20
MILES NORTH OF PINEDALE...COULD AFFECT AVIATION IN THE WIND RIVER
BASIN.

FIRE WEATHER...
ANOTHER VERY WARM DAY IS EXPECTED ACROSS THE FORECAST AREA WITH
TEMPERATURES REACHING INTO THE LOW TO MID 90S EAST OF THE DIVIDE.
HUMIDITIES WILL ALSO BE VERY LOW AGAIN TODAY...WITH VALUES OF 8 TO
14 PERCENT COMMON ACROSS THE CENTRAL BASINS. WINDS ACROSS THE
ABSAROKA MOUNTAINS...THE OWL CREEK MOUNTAINS...THE WIND RIVER
MOUNTAINS...THE CODY FOOTHILLS...THE BIG HORN BASIN...AND THE
WIND RIVER BASIN ARE EXPECTED TO INCREASE THIS AFTERNOON AND
REMAIN ELEVATED INTO THE EARLY EVENING HOURS. WINDS OF 20 TO 30 MPH
WITH GUSTS TO 40 ARE ANTICIPATED OVER AFOREMENTIONED LOCATIONS.
THE COMBINATION OF LOW HUMIDITIES...GUSTY WINDS...AND CRITICAL
TO NEAR CRITICAL FUELS HAS PROMPTED THE ISSUANCE OF THE RED
FLAG WARNINGS.

ZONES WILL RESPOND TO THE INCREASING WINDS AT VARYING TIMES THIS
AFTERNOON. THE MOUNTAINS WILL SEE STRONG WINDS DEVELOP IN
THE EARLY AFTERNOON HOURS...WHILE THE BASIN LOCATIONS WILL SEE A
DELAYED START TO THE GUSTY WINDS...WHICH SHOULD BEGIN AROUND 3 PM
TODAY. STRONGER WIND GUSTS ARE EXPECTED TO DIMINISH WITHIN A FEW
HOURS AFTER SUNSET.

THE DEVELOPMENT OF A RIDGE OF HIGH PRESSURE WILL ALLOW DRY CONDITIONS
TO BE FOUND THURSDAY. THIS HIGH PRESSURE SYSTEM WILL KEEP MOSTLY DRY...
AND VERY WARM CONDITIONS THROUGH FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR WYZ286>288-416.

RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO 8 PM MDT THIS
EVENING FOR WYZ275-276-282-283.

&&

UPDATE...SMITH
SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Jul 30, 9:50 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1050 AM MDT WED JUL 30 2008

WYZ001>020-022>030-310300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1050 AM MDT WED JUL 30 2008

...RED FLAG WARNING FOR THE ABSAROKA MOUNTAINS...CODY FOOTHILLS...
WIND RIVER MOUNTAINS...WIND RIVER BASIN...AND BIG HORN BASIN
UNTIL 8 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING...MAINLY ALONG AND OVER THE MOUNTAINS. THE MAIN THREATS
WITH ANY STORM ACTIVITY TODAY WILL BE LIGHTNING AND GUSTY WINDS TO 45
MPH.

VERY DRY HUMIDITIES OF LESS THAN 15 PERCENT WILL COMBINE WITH GUSTY
WINDS OF 25 TO 35 MPH OVER MOST OF CENTRAL AND NORTHERN WYOMING
THIS AFTERNOON AND EARLY EVENING. THESE CONDITIONS WILL COUPLE WITH
CRITICAL FUELS TO CREATE FIRE WEATHER CONDITIONS FAVORABLE FOR
EXPLOSIVE GROWTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS VERY LOW.

SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY STRONG WIND GUSTS OR EVEN REDUCED
VISIBILITIES DUE TO SMOKE FROM ONGOING FIRES. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yellowstone National Park

When
July 30, 1:30 PM MST to July 31, 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110770.